North Carolina, 2003Flash Flooding and Lightning Strike in North Carolina, August 31, 2003
August 31, 2003 · NWS RAH · 4 events in 3 counties and zones
3 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 31, 1:00 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 31, 1:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 31 2003
.TONIGHT THROUGH WEDNESDAY...LOSS OF DAYTIME HEATING SHOULD DECREASE
ACTIVITY DURING THE EVENING BUT WILL CARRY POPS THROUGH THE
OVERNIGHT WITH THE SURFACE TROF AS A FOCUS. SLOW MOVING AND
POTENTIAL FOR SOME TRAINING COULD POSE A LOCAL FLOODING THREAT THIS
EVENING. WHILE UNSURE OF TIMING AS MODELS DO DIFFER...UPSTREAM DRY
AIR ANALYZED ON BACK SIDE OF PERSISTENT ATLANTIC RIDGE SHOULD ADVECT
INTO CWA BY MONDAY NIGHT WHILE SURFACE TROF PULLS NORTHWARD. SINCE
CONVECTION PREFERS MOISTURE GRADIENTS FOR DEVELOPMENT (SEE TODAYS
WATER VAPOR IMAGERY AND LIGHTNING STRIKES) WILL RAISE AFTERNOON POPS
FROM SLIGHT CHANCE TO CHANCE FOR MONDAY. MID LEVEL DRYING TREND IS
SHORT LIVED AND WILL CONTINUE TO CARRY CHANCE POPS TUE AND WED AS
FIRST IN A SERIES OF SHORT WAVES CRAVING OUT THE NEXT EAST COAST
UPPER TROF APPROACHES. NO SIGNIFICANT CHANGES TO FORECAST TEMPS.
.THURSDAY THROUGH SUNDAY...MODELS DIVERGED IN THEIR DEPICTION OF
TROUGH CROSSING THE GREAT LAKES AND EASTERN CONUS. GFS SHEARS
TROUGH AXIS TO OUR NORTH...PUSHING THE FRONT THROUGH ON FRIDAY.
OTHER MODELS SHOW A MORE AMPLIFIED PATTERN WITH THE TROUGH AXIS
REMAINING TO OUR WEST THROUGH SATURDAY. GIVEN THESE DIFFERENCES WILL
MAKE FEW CHANGES AND KEEP CHANCE POPS IN THE FORECAST THURSDAY
THROUGH SATURDAY...AND BEGIN SUNDAY DRY. TEMPERATURES SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD...WITH LOWS IN THE MID/UPPER 60S AND HIGHS
IN THE MID 80S.
KK/DS
Hazardous weather outlook, Aug 31, 3:55 AM EST, 9 hours 35 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311050-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT SUN AUG 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY APPROACH SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
RA
Lightning, Davidson
- When
- August 31, 1:30 PM EST
- Where
- Davidson County, Lexington
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
A lightning strike set fire to an apartment building.
Flash Flood, Guilford
- When
- August 31, 2:30 PM EST to 4:30 PM EST
- Where
- Guilford County, Greensboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Roads were closed due to flooding. A bridge on Abernathy Road was under water.
Flash Flood, Randolph
- When
- August 31, 2:50 PM EST to 4:00 PM EST
- Where
- Randolph County, Northwest Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
A bridge on Mendon Hall Road was flooded. Numerous roads were closed near Archdale.
Flash Flood, Davidson
- When
- August 31, 3:00 PM EST to 4:30 PM EST
- Where
- Davidson County, Thomasville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Several streets were flooded, with water close to entering some homes.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 31, 20031 death · 1 injured · 1 event
- Flash Flood in Kansas, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Alabama, August 31, 20031 death · 1 event
- Lightning Strike in Georgia, August 31, 20031 death · 1 event
- Heavy Rain in North Carolina, August 31, 2003$100,000 · 1 event
- Lightning Strike in North Carolina, August 31, 2003$50,000 · 1 event
- Tornado and Damaging Wind in Illinois, August 31, 2003F1 · 2 events
- Damaging Wind in Louisiana, August 31, 2003$30,000 · 52 kt wind · 1 event
- Flash Flooding in Texas, August 31, 2003$12,000 · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377131, 5377128, 5377130, 5377129.